Upwards of 50 overdoses here


By Frank Lewis - flewis@civitasmedia.com



Scioto County has experienced an influx of overdoses since the beginning of April.

“It started weekend before last and accumulated through that weekend and the week after that, upwards of 50 overdoses,” Scioto County Emergency Management (EMA) Director Kim Carver said. “What happens generally, if there is a certain level of overdoses, we have a narcotic alert for the county, which we push out on social media and to the news media.”

On Tuesday, April 4, an alert was issued. It usually means an especially strong batch of heroin laced with fentanyl or carfentanil, an animal tranquilizer, has been integrated into the local drug supply.

“In the first week of April 2017 Scioto County saw as many overdoses as is usually seen in an average bad month,” Lisa Roberts, RN of the Portsmouth City Health Department said. “We received public health alerts from the state electronic surveillance system several days in a row, which has never happened before. They also had to use multiple doses of Narcan per victim. So this always means that a very potent batch of heroin that is laced with fentanyl or carfentanil has been brought into the county.”

Roberts said the incidents are going on all over Ohio.

“Ohio is ground zero for these drugs being added to heroin right now and they are the driver behind the huge increases in accidental fatal overdose across the state. Many Ohio counties are reporting a tripling or quadrupling of overdoses and are declaring emergencies,” Roberts said. “These drugs are quite simply so potent that only a few tiny grains can cause sudden respiratory depression and rapid death. To Scioto Counties credit, we have a robust and experienced EMS system including the Portsmouth Fire Department who are using Narcan and responding to overdoses or we could very well be one of those counties seeing a doubling of fatalities in just one year.

Roberts said the Portsmouth City Health Department did just receive emergency doses of Narcan, which they will be deploying into the overdose response system for future occurrences, which she says is inevitable.

“Fentanyl and carfentanil now dominate the local supply because they are cheap additives, easy to obtain and conceal, and maximize dealer profit,” Roberts said. “People who are addicted to heroin really are playing Russian Roulette with their lives now and I really encourage them to seek treatment for their disease.”

“Lisa Roberts (RN, Portsmouth City Health Department) is the point person for that. She and the Health Department group over there track how much Narcan is in the county, and then the EMA can work with them on getting additional doses of Narcan in if we’re getting one of these surges in overdoses.”

Scioto County Coroner, Dr. Darren Adams would not confirm an overdose death this week pending a toxicology report that takes several weeks to complete.

The alert said the substance should not be tested, consumed, touched, or inhaled. If you suspect an overdose you should call 911 immediately, provide respiratory support and give Narcan if you have it. The victim may require more Narcan than usual.

Overdose is a medical emergency. Some important tips for responding to an opioid overdose, include calling 999, giving Narcan if available, provide breaths and support respiration.

Do not put the victim in water or ice as it can cause drowning or shock. Do NOT give them any substance or drug other than Narcan to try to revive them. Don’t induce vomiting. Stay with them until EMS arrives.

By Frank Lewis

flewis@civitasmedia.com

Reach Frank Lewis at 740-353-3101, ext. 1928, or on Twitter @franklewisPDT.

Reach Frank Lewis at 740-353-3101, ext. 1928, or on Twitter @franklewisPDT.